Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
September 27, 1999
Question from a nurse in New York, USA:
I have a five year old daughter who was diagnosed with diabetes at age 1. A few days ago she woke up screaming bloody murder. When I went into the room, I found that she was completely paralyzed on her right side. I took her glucose and it was only 59 which was not low for her (she can go into the 20's and you wouldn't know it sometimes). I immediately gave her some juice and called an ambulance. While in the ambulance they gave her a little more sugar. She started to move her fingers but was not able to move her arms or legs. It took until 1�P.M. (approximately 8 hours) for her to get her movement and strength back. The hospital did a CT scan and it was normal. Then she was transferred to the Children's Hospital, where they did an EEG which showed no seizure activity but did show abnormally slow waves on the left side of her brain. They have no clue what caused this but they are planning an MRI. My question is this: they are thinking possibly a TIA. If this is the case, her life expectancy can be lowered. I am really concerned about this and would like some answers to my million questions. Please help me. I am a pediatric RN and do not like what I saw.
A transient hemiplegia (one-sided weakness) is a not uncommon complication of an episode of severe hypoglycemia in young children. However, I would expect her to have made a complete recovery and for there to be no MRI residual abnormalities. However you most certainly don’t want this to occur again.
You need to discuss this with her diabetic team and you also need to build up a rather complete profile of daily blood sugars so that you can also try to work out why it happened. The commonest underlying causes for hypoglycemia are too much insulin (and the story of blood sugars in the past of about 20mg/dl supports this), missing or delaying a meal, or eating less than usual and finally vigorous physical activity. Probably several of these factors were involved and until you have stabilised blood sugars to be consistently above 80 mg/dl, you might discuss keeping in daily touch with the diabetic team’s nurse educator by phone or fax. In this age group it may be necessary to accept the occasional high blood sugar or high A1c to offset the risk of severe hypoglycemia particularly if there is hypoglycemic unawareness. Finally, you might talk to the diabetes doctor about using Humalog insulin if you are not already doing so. This has a more rapid onset and lasts only four hours or so; but the advantage is that it can be given immediately after a meal which enables you to modify the dose according to the pre-meal blood sugar and prevailing appetite.